Cold and flu season is upon us. Americans catch approximately 1 billion colds per year, and as many as 20 percent get the flu.
Seven in 10 people will reach for an over-the-counter (OTC) medicine to treat their coughs, stuffy noses and sniffles, and many of these medicines contain acetaminophen.
Acetaminophen is the most common drug ingredient in America, found in more than 600 prescription (Rx) and OTC medicines, including pain relievers, fever reducers and a number of cough, cold and flu medicines. While safe and effective when used as directed, taking more than the maximum daily dose of 4,000 milligrams is considered an overdose and can lead to liver damage.
To help educate consumers, the Acetaminophen Awareness Coalition (AAC), a group of leading health, healthcare provider and consumer organizations, is reminding consumers to double check their medicine labels to avoid doubling up on acetaminophen this winter.
“Cold and flu season is a very important time to remind patients to be diligent about reading their medicine labels and knowing the ingredients in their medicines,” said Anne Norman, APRN, DNP, FNP-BC, Associate Vice President of Education at the American Association of Nurse Practitioners, a founding organization of the AAC. “People may use a medicine to treat their cold or flu symptoms on top of a medicine they are already taking, not realizing that both might contain acetaminophen.”
The AAC’s Know Your Dose campaign urges consumers to follow four medicine safety steps:
1. Always read and follow the medicine label.
2. Know if medicines contain acetaminophen, which is listed on the front panel of packaging and in bold type or highlighted in the “active ingredients” section of OTC medicine labels, and sometimes listed as “APAP” or “acetam” on Rx labels.
3. Never take two medicines that contain acetaminophen at the same time.
4. Ask your healthcare provider or a pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen.